Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 15, 1997, 12:04 AM CDT for Coke County, Nolan County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1997, 12:04 AM CDT (05:04 UTC)
- Expired
- May 15, 1997, 1:05 AM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Coke County, TX, Nolan County, TX
The radar
The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:25 AM CDT | Hail 1.75 | Maryneal, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:59 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 14, 8:59 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 859 PM CDT WED MAY 14 1997 AFTER AN ACTIVE EVENING IN THE PERMIAN BASIN EARLIER THIS EVENING...THE FOCUS OF ATTENTION NOW SHIFTS TO THE LARGE THUNDERSTORM CELL THAT HAS DRIFTED SLOWLY SOUTH ALONG THE BORDEN AND SCURRY COUNTY LINE. THIS CELL MAY HOLD TOGETHER AS IT REACHES NORTHERN MITCHELL COUNTY BUT I WOULD NOT EXPECT IT TO REACH THE NORTHERN CONCHO VALLEY AT ITS CURRENT INTENSITY. OTHER STORMS IN MARTIN COUNTY ARE ALSO HANGING IN THERE SO FAR. MOST OF THIS ACTIVITY FORMED ALONG THE DRYLINE IN WEST TEXAS WHILE THE MID LEVEL CAP HAS PREVENTED STORM DEVELOPMENT SO FAR ACROSS OUR REGION. RAIN CHANCES OVER THE EASTERN HALF OF OUR REGION LOOK SLIM AS LOW LEVEL CONVERGENCE HAS NOT BEEN STRONG ENOUGH TO FOCUS CONVECTION AND THE LOSS OF DAYTIME HEATING WILL ALLOW MOST STORMS TO WEAKEN BY MIDNIGHT. NEXT DISTURBANCE IN THE NORTHWESTERLY 500 MB FLOW WILL REACH NORTHWEST TEXAS BY 12Z BUT ANY PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL NOT REACH OUR NORTHWEST COUNTIES BEFORE DAYBREAK. ANYHOW...RAIN CHANCES FOR TONIGHT CAN REMAIN AT 40 PERCENT FOR MITCHELL AND STERLING COUNTIES...REDUCED TO 20 OR 30 PERCENT FOR REMAINDER OF AREAS ALONG AND WEST OF A SWEETWATER TO SAN ANGELO TO SONORA LINE...AND DROPPED TO LESS THAN 20 PERCENT FOR EASTERN CONCHO VALLEY...EASTERN BIG COUNTRY...AND HEARTLAND. AFTER COORDINATION WITH EWX...WE AGREED TO DROP ALL MENTION OF RAIN FOR TONIGHT FOR THE NORTHWEST HILL COUNTRY. WINDS WILL BE EAST TO SOUTHEAST AT 5 TO 15 MPH WITH LOWS BETWEEN 60 AND 65 DEGREES REGIONWIDE...IN GENERAL AGREEMENT WITH CURRENT WIND AND TEMPERATURE FORECAST. 10
In the hours before
Special weather statement, May 14, 9:20 PM CDT, 2 hours 44 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 920 PM CDT WED MAY 14 1997 ...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU HAS BEEN CANCELLED... AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 58 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 61 min |
| May 15, 1:01 AM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 64 min |
| May 15, 1:05 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 60 min |
| May 15, 1:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones | 50 min |
| May 15, 1:47 AM CDT | Tornado Warning | SJT | Coke | 78 min |
| May 15, 1:55 AM CDT | Flash Flood Warning | SJT | Taylor | 2 hr |
| May 15, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 67 min |
| May 15, 2:06 AM CDT | Tornado Warning | SJT | Jones | 64 min |
| May 15, 2:32 AM CDT | Tornado Warning | SJT | Runnels | 63 min |
| May 15, 2:37 AM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 3 hr |
| May 15, 2:42 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| May 15, 2:51 AM CDT | Tornado Warning | SJT | Shackelford | 79 min |
| May 15, 3:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 47 min |
| May 15, 4:13 AM CDT | Flash Flood Warning | SJT | Tom Green | 2 hr |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 65 min |
| May 15, 3:01 PM CDT | Tornado Warning | SJT | Schleicher | 59 min |
| May 15, 3:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 15, 4:02 PM CDT | Tornado Warning | SJT | Schleicher | 93 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.